Oklahoma, 2004

Flood in Oklahoma, July 2 to 5, 2004

July 2 to 5, 2004 · NWS TSA · 1 event in 1 county or zone

The Poteau River near Panama rose above its flood stage of 29 feet at 10 pm cdt on July 2. 96 feet at 3 am cdt on July 4.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Poteau River near Panama rose above its flood stage of 29 feet at 10 pm cdt on July 2. The river crested at 34.96 feet at 3 am cdt on July 4. The river fell below its flood stage at 1 pm July 5.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 2, 8:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 2, 8:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
945 PM CDT FRI JUL 2 2004

DIFFICULT UPDATE THIS EVENING WITH FUTURE STORM EVOLUTION REMAINING
HIGHLY UNCERTAIN. CURRENTLY CONVECTION IS FOCUSED IN TWO ZONES...ONE
ACROSS FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS AND THE SECOND
JUST TO THE SOUTH OF FORT SMITH.

SURFACE WINDS HAVE BACKED ACROSS THE WESTERN HALF OF THE FORECAST
AREA AND ALONG WITH AN INCREASING LOW LEVEL JET THIS IS PROVIDING A
MORE FAVORABLE ENVIRONMENT FOR STORMS FURTHER WEST. HOWEVER
SUBSIDENCE TO THE SOUTHWEST OF THE UPPER LOW IS INHIBITING STORM
DEVELOPMENT THUS FAR.

THERE REMAINS THE POTENTIAL FOR ONGOING STORMS TO BACKBUILD
SOME...ESPECIALLY IN SOUTHEAST OKLAHOMA...SO WILL MAINTAIN POPS
EVERYWHERE THROUGH THE NIGHT. WILL ALSO KEEP THE CURRENT FLASH FLOOD
WATCH GOING SINCE IF RAIN DOES OCCUR...IT WILL NOT TAKE A WHOLE LOT
TO CAUSE PROBLEMS GIVEN THE AMOUNTS THAT FELL EARLIER TODAY.

HAVE CANCELLED THE SEVERE THUNDERSTORM WATCH WEST OF THE ONGOING
ACTIVITY AS THE GREATEST POTENTIAL FOR BACKBUILDING WILL BE AFTER
THE WATCH EXPIRATION TIME OF MIDNIGHT.

ADJUSTED POPS...SKY COVER...WINDS AND DEWPOINTS TO FIT CURRENT
TRENDS. LEFT TEMPERATURES ALONE BUT THEY MAY BE A BIT LOW IN SOME
PLACES IF RAIN DOES NOT OCCUR.

UPDATE COMING SHORTLY.

FORECAST ID= 05

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1000 AM CDT SATURDAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH UNTIL 1000 AM CDT SATURDAY FOR ZONES
OKZ057>058...OKZ060>063...OKZ066>072...OKZ074...OKZ076.

PLATE
Hazardous weather outlook, Jul 2, 9:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1000 PM CDT FRI JUL 2 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1000 PM CDT FRI JUL 2 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...CHANCE OF SEVERE THUNDERSTORMS TONIGHT WITH THE POTENTIAL FOR
   FLASH FLOODING...

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS TONIGHT AS WARM ADVECTION INCREASES AS A LOW
LEVEL JET DEVELOPS.  ALTHOUGH ENOUGH INSTABILITY EXISTS FOR A FEW
SEVERE THUNDERSTORMS...THE WIDESPREAD SEVERE WEATHER EVENT EXPECTED
EARLIER APPEARS UNLIKELY. IN ADDITION...TORNADOES NOW APPEAR TO BE
UNLIKELY WITH THE MAIN ACTION BEING MARGINALLY SEVERE HAIL AND SOME
STRONG WIND.

GIVEN THE AMOUNT OF RAIN WHICH HAS FALLEN ACROSS THE AREA THE LAST
FEW DAYS...EVEN SCATTERED THUNDERSTORMS PRODUCING HEAVY RAINFALL MAY
RESULT IN FLASH FLOODING.  AS THE NIGHT PROGRESSES FLASH FLOODING
WILL BECOME THE DOMINANT WEATHER RISK.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED IN A FEW PLACES TONIGHT. EMERGENCY
MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE
EXTENDED OUTLOOK PERIOD.  SATURDAY NIGHT HOLDS THE POTENTIAL FOR
ANOTHER THUNDERSTORM COMPLEX...WITH MORE ISOLATED AFTERNOON
THUNDERSTORMS POSSIBLE FOR THE REMAINDER OF THE UPCOMING SEVEN DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 2, 5:54 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT FRI JUL 2 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-030500-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
654 PM CDT FRI JUL 2 2004

SEVERE THUNDERSTORM WATCH NUMBER 537 HAS BEEN ISSUED UNTIL MIDNIGHT
FOR THE FOLLOWING COUNTIES...

IN EASTERN OKLAHOMA...

ADAIR...CHEROKEE...CHOCTAW...CRAIG...CREEK...DELAWARE...HASKELL...
LATIMER...LE FLORE...MAYES...MCINTOSH...MUSKOGEE...NOWATA...
OKFUSKEE...OKMULGEE...OSAGE...OTTAWA...PAWNEE...PITTSBURG...
PUSHMATAHA...ROGERS...SEQUOYAH...TULSA...WAGONER...WASHINGTON

AND IN NORTHWEST ARKANSAS...
BENTON...CARROLL...CRAWFORD...FRANKLIN...MADISON...SEBASTIAN...
WASHINGTON
Special weather statement, Jul 2, 6:23 PM CST, 2 hours 37 minutes before
OKZ054-055-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT FRI JUL 2 2004

OKZ054-055-030130-
OSAGE OK-WASHINGTON OK-
723 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OSAGE AND WASHINGTON

AT 723 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF BARTLESVILLE...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...DEWEY AND BARTLESVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Jul 2, 8:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
934 PM CDT FRI JUL 2 2004

OKZ049-053>062-064>067-070-071-073-030500-
CHOCTAW OK-CRAIG OK-CREEK OK-MAYES OK-MCINTOSH OK-MUSKOGEE OK-
NOWATA OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-
PITTSBURG OK-PUSHMATAHA OK-ROGERS OK-TULSA OK-WAGONER OK-
WASHINGTON OK-
934 PM CDT FRI JUL 2 2004

...SEVERE THUNDERSTORM WATCH 537 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN EASTERN OKLAHOMA...

CHOCTAW...CRAIG...CREEK...MAYES...MCINTOSH...MUSKOGEE...NOWATA...
OKFUSKEE...OKMULGEE...OSAGE...OTTAWA...PAWNEE...PITTSBURG...
PUSHMATAHA...ROGERS...TULSA...WAGONER...WASHINGTON

ARZ001-002-010-011-019-020-029-OKZ063-068-069-072-074>076-030500-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CRAWFORD AR-DELAWARE OK-
FRANKLIN AR-HASKELL OK-LATIMER OK-LE FLORE OK-MADISON AR-
SEBASTIAN AR-SEQUOYAH OK-WASHINGTON AR-
934 PM CDT FRI JUL 2 2004

...SEVERE THUNDERSTORM WATCH 537 REMAINS IN EFFECT UNTIL MIDNIGHT
FOR THE FOLLOWING COUNTIES...

IN EASTERN OKLAHOMA...

ADAIR...CHEROKEE...DELAWARE...HASKELL...LATIMER...LE FLORE...
SEQUOYAH

AND IN NORTHWEST ARKANSAS...

BENTON...CARROLL...CRAWFORD...FRANKLIN...MADISON...SEBASTIAN...
WASHINGTON
Special weather statement, Jul 2, 8:54 PM CST, 6 minutes before
OKZ056-030400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
954 PM CDT FRI JUL 2 2004

OKZ056-030400-
NOWATA OK-
954 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     NOWATA

AT 954 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHWEST OF DELAWARE...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...DELAWARE AND LENAPAH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

Event by event

1 flood. Local standard time, as filed.

Flood, Le Flore

When
July 2, 9:00 PM CST to July 5, 12:00 PM CST
Where
Le Flore forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415433.